A Case of Hyper Sexuality Probably Associated with Clozapine

Sereen Rose Thomson, Navin Patil, Balaji Ommurugan, Rajesh Krishna Bhandary

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Introduction: Schizophrenia treatment needs to cover several psychological interventions and pharmacological treatment for stabilizing the disease course and decreasing relapses. Sexual side effects are a major hindrance to patients and lead to decreased adherence to therapy and reduced quality of life. Recently, several studies outlined that sexual dysfunction is one of the most distressing side effects of antipsychotics and a major cause of a poor quality of life. We hereby report a case of hypersexuality probably associated with clozapine in a middle-aged woman with schizoaffective disorder. Case Report: 45-year-old female diagnosed as a case of schizoaffective disorder, was initiated on quetiapine 150 mg, risperidone 4 mg, lithium 900 mg for her psychotic and maniac symptoms, and lorazepam 2 mg for insomnia. Due to non-compliance and relapse of symptoms, she was started on clozapine 450 mg which was further increased to 650 mg along with an injectable antipsychotic zuclopenthixol 400 mg. After 3 months of treatment with an increased dose of clozapine, patient exhibited unprovoked and increased sexual urges towards male relatives, exhibitionism and an increased libido compared to normal days. A complete physical examination ruled out any extrapyramidal signs. Clozapine was tapered to 400 mg and stopped. Upon cessation of clozapine, her symptoms of hypersexuality gradually reduced. Conclusions: Clozapine's dopaminergic agonistic effects at the mesolimbic circuit may be responsible for this hypersexuality phenomenon. Poor understanding of the condition by the patient could lead to marital discord and suffering. WHO scale indicates clozapine as the probable cause of sexual dysfunction in our patient.

Original languageEnglish
Pages (from-to)20-24
Number of pages5
JournalPsychopharmacology Bulletin
Volume48
Issue number4
Publication statusPublished - 20-06-2018

Fingerprint

Clozapine
Sexuality
Psychotic Disorders
Antipsychotic Agents
Exhibitionism
Clopenthixol
Quality of Life
Lorazepam
Recurrence
Libido
Dopamine Agents
Risperidone
Sleep Initiation and Maintenance Disorders
Therapeutics
Lithium
Psychological Stress
Physical Examination
Schizophrenia
Pharmacology
Psychology

All Science Journal Classification (ASJC) codes

  • Psychiatry and Mental health
  • Pharmacology (medical)

Cite this

@article{530a607cec9249378d53b17278c78eeb,
title = "A Case of Hyper Sexuality Probably Associated with Clozapine",
abstract = "Introduction: Schizophrenia treatment needs to cover several psychological interventions and pharmacological treatment for stabilizing the disease course and decreasing relapses. Sexual side effects are a major hindrance to patients and lead to decreased adherence to therapy and reduced quality of life. Recently, several studies outlined that sexual dysfunction is one of the most distressing side effects of antipsychotics and a major cause of a poor quality of life. We hereby report a case of hypersexuality probably associated with clozapine in a middle-aged woman with schizoaffective disorder. Case Report: 45-year-old female diagnosed as a case of schizoaffective disorder, was initiated on quetiapine 150 mg, risperidone 4 mg, lithium 900 mg for her psychotic and maniac symptoms, and lorazepam 2 mg for insomnia. Due to non-compliance and relapse of symptoms, she was started on clozapine 450 mg which was further increased to 650 mg along with an injectable antipsychotic zuclopenthixol 400 mg. After 3 months of treatment with an increased dose of clozapine, patient exhibited unprovoked and increased sexual urges towards male relatives, exhibitionism and an increased libido compared to normal days. A complete physical examination ruled out any extrapyramidal signs. Clozapine was tapered to 400 mg and stopped. Upon cessation of clozapine, her symptoms of hypersexuality gradually reduced. Conclusions: Clozapine's dopaminergic agonistic effects at the mesolimbic circuit may be responsible for this hypersexuality phenomenon. Poor understanding of the condition by the patient could lead to marital discord and suffering. WHO scale indicates clozapine as the probable cause of sexual dysfunction in our patient.",
author = "Thomson, {Sereen Rose} and Navin Patil and Balaji Ommurugan and Bhandary, {Rajesh Krishna}",
year = "2018",
month = "6",
day = "20",
language = "English",
volume = "48",
pages = "20--24",
journal = "Psychopharmacology Bulletin",
issn = "0048-5764",
publisher = "MedWorks Media LLC",
number = "4",

}

A Case of Hyper Sexuality Probably Associated with Clozapine. / Thomson, Sereen Rose; Patil, Navin; Ommurugan, Balaji; Bhandary, Rajesh Krishna.

In: Psychopharmacology Bulletin, Vol. 48, No. 4, 20.06.2018, p. 20-24.

Research output: Contribution to journalArticle

TY - JOUR

T1 - A Case of Hyper Sexuality Probably Associated with Clozapine

AU - Thomson, Sereen Rose

AU - Patil, Navin

AU - Ommurugan, Balaji

AU - Bhandary, Rajesh Krishna

PY - 2018/6/20

Y1 - 2018/6/20

N2 - Introduction: Schizophrenia treatment needs to cover several psychological interventions and pharmacological treatment for stabilizing the disease course and decreasing relapses. Sexual side effects are a major hindrance to patients and lead to decreased adherence to therapy and reduced quality of life. Recently, several studies outlined that sexual dysfunction is one of the most distressing side effects of antipsychotics and a major cause of a poor quality of life. We hereby report a case of hypersexuality probably associated with clozapine in a middle-aged woman with schizoaffective disorder. Case Report: 45-year-old female diagnosed as a case of schizoaffective disorder, was initiated on quetiapine 150 mg, risperidone 4 mg, lithium 900 mg for her psychotic and maniac symptoms, and lorazepam 2 mg for insomnia. Due to non-compliance and relapse of symptoms, she was started on clozapine 450 mg which was further increased to 650 mg along with an injectable antipsychotic zuclopenthixol 400 mg. After 3 months of treatment with an increased dose of clozapine, patient exhibited unprovoked and increased sexual urges towards male relatives, exhibitionism and an increased libido compared to normal days. A complete physical examination ruled out any extrapyramidal signs. Clozapine was tapered to 400 mg and stopped. Upon cessation of clozapine, her symptoms of hypersexuality gradually reduced. Conclusions: Clozapine's dopaminergic agonistic effects at the mesolimbic circuit may be responsible for this hypersexuality phenomenon. Poor understanding of the condition by the patient could lead to marital discord and suffering. WHO scale indicates clozapine as the probable cause of sexual dysfunction in our patient.

AB - Introduction: Schizophrenia treatment needs to cover several psychological interventions and pharmacological treatment for stabilizing the disease course and decreasing relapses. Sexual side effects are a major hindrance to patients and lead to decreased adherence to therapy and reduced quality of life. Recently, several studies outlined that sexual dysfunction is one of the most distressing side effects of antipsychotics and a major cause of a poor quality of life. We hereby report a case of hypersexuality probably associated with clozapine in a middle-aged woman with schizoaffective disorder. Case Report: 45-year-old female diagnosed as a case of schizoaffective disorder, was initiated on quetiapine 150 mg, risperidone 4 mg, lithium 900 mg for her psychotic and maniac symptoms, and lorazepam 2 mg for insomnia. Due to non-compliance and relapse of symptoms, she was started on clozapine 450 mg which was further increased to 650 mg along with an injectable antipsychotic zuclopenthixol 400 mg. After 3 months of treatment with an increased dose of clozapine, patient exhibited unprovoked and increased sexual urges towards male relatives, exhibitionism and an increased libido compared to normal days. A complete physical examination ruled out any extrapyramidal signs. Clozapine was tapered to 400 mg and stopped. Upon cessation of clozapine, her symptoms of hypersexuality gradually reduced. Conclusions: Clozapine's dopaminergic agonistic effects at the mesolimbic circuit may be responsible for this hypersexuality phenomenon. Poor understanding of the condition by the patient could lead to marital discord and suffering. WHO scale indicates clozapine as the probable cause of sexual dysfunction in our patient.

UR - http://www.scopus.com/inward/record.url?scp=85059929459&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85059929459&partnerID=8YFLogxK

M3 - Article

C2 - 30618473

AN - SCOPUS:85059929459

VL - 48

SP - 20

EP - 24

JO - Psychopharmacology Bulletin

JF - Psychopharmacology Bulletin

SN - 0048-5764

IS - 4

ER -